Pennsylvania, 2011Flash Flooding and Flooding in Pennsylvania, August 13 to 14, 2011
August 13 to 14, 2011 · NWS PHI · 7 events in 5 counties and zones
A series of thunderstorms preceding a cold front dropped three to six inches of rain across sections of Berks County, the Lehigh Valley, Philadelphia and its nearby suburbs. This caused flash flooding and flooding of streams and creeks that started in Berks County and the Lehigh valley during the evening of the 13th and spread to the local Philadelphia area during the morning of the 14th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of thunderstorms preceding a cold front dropped three to six inches of rain across sections of Berks County, the Lehigh Valley, Philadelphia and its nearby suburbs. This caused flash flooding and flooding of streams and creeks that started in Berks County and the Lehigh valley during the evening of the 13th and spread to the local Philadelphia area during the morning of the 14th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 13, 7:12 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 13, 7:12 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
812 PM EDT SAT AUG 13 2011
.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO DRIFT FARTHER OFF THE COAST
OVERNIGHT AND SUNDAY. LOW PRESSURE, LOCATED OVER MICHIGAN THIS
AFTERNOON, WILL PROGRESS TO THE SOUTHEAST. THE LOW IS FORECAST TO
PASS OFF THE NEW JERSEY COAST EARLY ON MONDAY BEFORE MOVING SLOWLY
OUT TO SEA ON MONDAY AND TUESDAY. HIGH PRESSURE IS EXPECTED TO
FOLLOW FOR THE MID WEEK PERIOD. A WARM FRONT IS ANTICIPATED TO
APPROACH FROM THE SOUTH ON FRIDAY AND IT MAY ARRIVE IN OUR REGION
ON SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
THE RETURN FLOW ON THE BACK SIDE OF THE HIGH PASSING OFF THE
COAST HAD ALREADY STARTED TO BRING ABUNDANT MOISTURE BACK INTO THE
SOUTHERN HALF OF OUR REGION EARLY THIS EVENING. A FAIR AMOUNT OF
RAIN SHOWER AND THUNDERSTORM ACTIVITY HAD DEVELOPED IN
NORTHEASTERN MARYLAND AND DELAWARE. IT APPEARS AS THOUGH IT WAS
INITIATED ALONG A SURFACE BOUNDARY WITH A LITTLE HELP FROM A WEAK
MID LEVEL IMPULSE PASSING OVERHEAD. ANOTHER AREA OF HEAVY RAIN HAD
DEVELOPED IN NORTHERN BERKS COUNTY IN THE VICINITY OF THE I-78
CORRIDORE. A FLOOD ADVISORY WAS ISSUED FOR THAT AREA. THE RETURN
OF THE MOISTURE IS A BIT EARLIER THAT WE HAD PREVIOUSLY
ANTICIPATED. AS A RESULT, WE HAVE INCREASED THE CHANCES FOR
PRECIPITATION IN OUR REGION FOR TONIGHT.
IT IS POSSIBLE THAT A FEW LOCATIONS WILL EXPERIENCE HEAVY
RAINFALL TONIGHT. WE WILL BEGIN A FLOOD WATCH TONIGHT FOR ALL OF
OUR COUNTIES ALONG AND TO THE NORTHWEST OF INTERSTATE 95.
LOW TEMPERATURES FOR THE OVERNIGHT PERIOD WERE SHAVED DOWN A
DEGREE OR TWO BASED ON CURRENT TRENDS. BASICALLY LOWS AROUND 60
ARE EXPECTED IN THE HIGHER TERRAIN OF THE SOUTHERN POCONOS, AND
AROUND 70 OR SO IN THE PHILLY METRO AREA AND POINTS FURTHER SOUTH.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
AT MID AFTERNOON, THE MAIN MID LEVEL CIRCULATION WAS LOCATED OVER
NORTHERN MICHIGAN. ANOTHER VORTEX WAS ROTATING AROUND IT. THE
VORTEX WAS PASSING FROM EASTERN IOWA TO NORTHWESTERN ILLINOIS. THE
FEATURES WILL HEAD EASTWARD AND EVENTUALLY MELD TOGETHER. THE
RESULTING MID LEVEL CIRCULATION IS FORECAST TO PASS OVER OUR
REGION AROUND MONDAY NIGHT. UNTIL THAT TIME WE WILL EXPERIENCE A
PERIOD OF UNSETTLED WEATHER WITH SHOWERS AND THUNDERSTORMS.
WE HAVE ISSUED A FLOOD WATCH FOR OUR COUNTIES ALONG AND TO THE
NORTHWEST OF INTERSTATE 95. FOR NOW, IT IS IN EFFECT UNTIL 600 AM
MONDAY. HOWEVER, IT MAY NEED TO BE EXTENDED IN SPOTS.
WE ARE ANTICIPATING RAINFALL AMOUNTS IN THE 2 TO 3 INCH RANGE AT
MANY LOCATIONS WITH LOCALLY HIGHER AMOUNTS.
IT LOOKS AS THOUGH THE BEST MOISTURE FEED OFF THE OCEAN WILL BE
FROM SUNDAY AFTERNOON INTO SUNDAY NIGHT. IT COULD PRODUCE ENHANCED
RAINFALL AMOUNTS IN THE TERRAIN OF EASTERN PENNSYLVANIA AND
NORTHERN AND CENTRAL NEW JERSEY AT THAT TIME.
AFTER THE MID LEVEL LOW PASSES TO OUR EAST ON TUESDAY, CONDITIONS
SHOULD IMPROVE GRADUALLY.
WITH THE CLOUD COVER AND THE PRECIPITATION, TEMPERATURES SHOULD
VARY LITTLE. LOWS ARE FORECAST TO BE MAINLY FROM 65 TO 70 WITH
HIGHS NEAR 80.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THIS TIME FRAME HAS UNCERTAINTY WITH THE OVERALL SYNOPTIC FLOW
REGIME AS THE MODEL GUIDANCE HAS VARIATIONS OF THE TROUGH IN THE
NORTHWESTERN U.S. AND ACROSS WESTERN CANADA. THIS THEN HAS SOME
DOWNSTREAM AFFECTS WITH TIME. GIVEN LESS CERTAINTY WITH TIME, HPC
WENT WITH AN EVEN BLEND OF THE GFS AND ECMWF ENSEMBLE MEANS. THIS
IS BASICALLY TO RESOLVE THE DIFFERENCES BETWEEN THE OPERATIONAL
GUIDANCE. WE WENT WITH HPC GUIDANCE AS A RESULT WITH MAINLY JUST
SOME MINOR ADJUSTMENTS.
BASED ON THE ABOVE, AN UPPER-LEVEL TROUGH IS FORECAST TO BE
SLIDING TO OUR EAST TUESDAY NIGHT. FOR NOW, LEFT SOME SLIGHT CHC
POPS ACROSS THE EASTERN ZONES IN THE EVENING TO ACCOUNT FOR SOME
POSSIBLE SLOWER EXIT OF THIS SYSTEM. HIGH PRESSURE THEN GRADUALLY
BUILDS IN FOR WEDNESDAY AND THURSDAY AS A WEAK COLD FRONT CROSSES
MOSTLY NEW ENGLAND. THERE DOES NOT APPEAR TO BE MUCH MOISTURE OR
FORCING WITH THIS FEATURE. AS THE SURFACE HIGH SLIDES TO OUR EAST
LATER THURSDAY INTO FRIDAY, THE RETURN FLOW WILL ALLOW MOISTURE TO
INCREASE AND A COLD FRONT TO APPROACH FROM THE WEST. WE ALSO MAY
HAVE LEE SIDE TROUGH DEVELOPMENT DURING FRIDAY. THE FRONT MAY
EITHER STALL NEAR OUR AREA OR TEND TO REORGANIZE TO OUR SOUTHEAST
AS UPPER-LEVEL ENERGY MAY TRY TO SHARPEN SOME SATURDAY. THIS
CARRIES LOW CONFIDENCE, THEREFORE WILL GO WITH SLIGHT CHC TO LOWER
END CHC POPS THURSDAY THROUGH SATURDAY. AS FOR TEMPERATURES, WE
MOSTLY FOLLOWED HPC GUIDANCE BUT DID MAKE SOME TWEAKS ESPECIALLY
ALONG THE COAST.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
AREAS OF SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE TO ROLL
NORTHEASTWARD ACROSS PORTIONS OF THE REGION. THE ACTIVITY ACROSS
SOUTHERN NEW JERSEY HAS WEAKENED SEVERAL TIMES AS IT HAS RUN INTO
A MORE STABLE ENVIRONMENT SO FAR. THERE CONTINUES TO BE LOCALLY HEAVY
DOWNPOURS WITH THE ACTIVITY, THEREFORE THE LOCAL VISIBILITY WILL
BRIEFLY LOWER TO 2SM OR LESS. MAINLY MVFR CEILINGS WILL ACCOMPANY
THE SHOWERS AND THUNDERSTORMS, WITH POSSIBLY BRIEF LOCAL WINDS
GUSTS TO NEAR 25 KNOTS EARLY THIS EVENING. OTHERWISE, A VFR DECK
WILL GENERALLY LOWER EVERYWHERE TONIGHT AS THE MOISTURE DEEPENS.
AN AREA OF LOW PRESSURE NEAR THE GREAT LAKES REGION WILL SLOWLY
MOVE EASTWARD THROUGH MONDAY. THIS ALONG WITH A DEEP SOUTHERLY
FLOW WILL ALLOW NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS TO
OCCUR TONIGHT THROUGH SUNDAY. SOME OF THE RAIN WILL BE LOCALLY
HEAVY, THEREFORE WHILE VISIBILITIES WILL VARY THEY WILL BE GREATLY
REDUCED DURING TIMES OF HEAVIER RAIN. WE MAINTAINED A LOWERING
CEILING TO MVFR TONIGHT AS THE MOISTURE DEEPENS AND NEARLY ALL
TERMINALS SEE AT LEAST SOME RAIN. WHILE SOME LOCAL IFR CONDITIONS
ARE POSSIBLE AT SOME POINT TONIGHT AND SUNDAY, OUR CONFIDENCE IS
LOW THEREFORE WE WILL NOT INCLUDE AT THIS TIME. THE SOUTH OR EVEN
SOUTHEAST FLOW FOR A TIME SUNDAY MAY ALLOW THE HEAVIER RAIN TO
BECOME FOCUSED INLAND FOR AWHILE, UNLESS A SURFACE LOW DEVELOPS
CLOSER TO THE COAST. AS OF NOW, WE ARE GENERALLY LEANING MORE
TOWARD A WEAKER SURFACE LOW THUS SPREADING OUT THE SHOWERS AND
LOCALLY HEAVY RAIN. THERE SHOULD BE SOME LULLS IN THE SHOWERS AND
SCATTERED THUNDERSTORMS, THEREFORE WE INDICATED SOME IMPROVEMENT
FOR A TIME SUNDAY HOWEVER CONFIDENCE IS LOW. WE USED A TEMPO GROUP
TO COVER THE LOCALLY HEAVIER ACTIVITY FOR AWHILE TONIGHT, THEN
ANOTHER ONE ON SUNDAY TO INDICATE OUR SOMEWHAT HIGHER CONFIDENCE
WHEN SOME HEAVIER ACTIVITY MAY OCCUR. WE WILL CONTINUE TO MONITOR
RADAR TRENDS AND ISSUE AMENDMENTS TO CONVEY THE LATEST THINKING.
A GENERAL SOUTHERLY WIND IS EXPECTED WITH SPEEDS 10 KNOTS OR LESS,
EXCEPT ANY LOCAL GUSTINESS ASSOCIATED WITH HEAVIER SHOWERS OR
THUNDERSTORMS. THE SOUTHERLY FLOW MAY INCREASE AND TURN A BIT
GUSTY SUNDAY FOR A TIME MAINLY AT KACY, KMIV AND KILG BASED ON THE
TRAJECTORY OFF THE WATER, HOWEVER SINCE CONFIDENCE IS LOW AT THIS
TIME NO GUSTS WERE INCLUDED.
OUTLOOK...
THE AFOREMENTIONED AREA OF LOW PRESSURE WILL CONTINUE TO SLOWLY
MOVE ACROSS THE REGION SUNDAY NIGHT AND MONDAY. IT WON'T BE
RAINING THE WHOLE TIME, BUT EXPECT SHOWERS TO CONTINUE SUNDAY
NIGHT FOLLOWED BY SOME IMPROVEMENT. EXPECT MAINLY MVFR DURING
THIS TIME ALTHOUGH THERE COULD BE LOCAL IFR IN DOWNPOURS. MONDAY
NIGHT INTO TUESDAY, MORE IMPROVEMENT IS FORECAST AS THE STORM
SYSTEM STARTS TO SHIFT TO OUR EAST. DRY WEATHER IS ANTICIPATED FOR
WEDNESDAY, THEN THE NEXT COLD FRONT APPROACHES THURSDAY WITH
PERHAPS A FEW SHOWERS OR THUNDERSTORMS.
&&
.MARINE...
HIGH PRESSURE TO OUR EAST TONIGHT AS AN AREA OF LOW PRESSURE BEGINS
TO SLOWLY MOVE EASTWARD THROUGH MONDAY. THIS LOW WILL BRING
SHOWERS AND SOME THUNDERSTORMS AND DETERIORATING CONDITIONS TO THE
AREA BEGINNING TONIGHT. THE WIND WILL INCREASE FROM THE SOUTH TO
SOUTHEAST AND WILL REACH AROUND 20 KT BY SUN AND SUN NIGHT. SEAS
SHOULD REACH AROUND 4 FT. THE LATEST WAVEWATCH DATA INDICATES SOME
AREAS COULD REACH 5 FT, BUT THEY ARE NOT EXPECTED TO LAST LONG
ENOUGH TO NECESSITATE A SCA ISSUANCE ATTM. BASED ON THE SOUTHERLY
FETCH, THIS MAY HAVE TO BE REVISITED. BY MONDAY NIGHT INTO
TUESDAY, THERE WILL BE SOME SLOW IMPROVEMENT AS HIGH PRESSURE
BUILDS IN AND PRECIP CHCS DECREASE. WEDNESDAY LOOKS TO BE DRY. THE
NEXT COLD FRONT APPROACHES ON THURSDAY.
&&
.RIP CURRENTS...
BASED ON THE LATEST DATA, WE ARE FCSTING A MODERATE RISK OF RIP
CURRENTS FOR SUNDAY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR PAZ054-055-060>062-
067>071.
NJ...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR NJZ001-007>010-012-
015.
DE...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR DEZ001.
MD...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR MDZ008.
MARINE...NONE.
&&
SYNOPSIS...IOVINO
NEAR TERM...MIKETTA
SHORT TERM...IOVINO
LONG TERM...GORSE
AVIATION...GORSE/NIERENBERG
MARINE...NIERENBERG
RIP CURRENTS...Hazardous weather outlook, Aug 13, 6:42 PM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
742 PM EDT SAT AUG 13 2011
DEZ001-MDZ008-NJZ001-007>010-012-015-PAZ054-055-060>062-067>071-
142345-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
MERCER-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-
BUCKS-DELAWARE-PHILADELPHIA-
742 PM EDT SAT AUG 13 2011
...FLOOD WATCH IN EFFECT THROUGH LATE SUNDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ002-003-MDZ012-015-019-020-NJZ013-016>023-027-142345-
KENT-INLAND SUSSEX-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
WESTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
742 PM EDT SAT AUG 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.
.DAY ONE...TONIGHT.
LOCALLY HEAVY RAIN IS POSSIBLE, WHICH MAY PRODUCE SOME FLOODING IN
AREAS OF POOR DRAINAGE AND ON ROADWAYS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
LOCALLY HEAVY RAIN IS POSSIBLE SUNDAY, WHICH MAY PRODUCE SOME FLOODING
IN AREAS OF POOR DRAINAGE AND ON ROADWAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ004-NJZ014-024>026-142345-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
742 PM EDT SAT AUG 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.
.DAY ONE...TONIGHT.
LOCALLY HEAVY RAIN IS POSSIBLE, WHICH MAY PRODUCE SOME FLOODING IN
AREAS OF POOR DRAINAGE AND ON ROADWAYS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A MODERATE RISK OF RIP CURRENTS ON SUNDAY.
LOCALLY HEAVY RAIN IS POSSIBLE SUNDAY, WHICH MAY PRODUCE SOME FLOODING
IN AREAS OF POOR DRAINAGE AND ON ROADWAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-142345-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
742 PM EDT SAT AUG 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 13, 3:32 PM EST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
432 PM EDT SAT AUG 13 2011
PAZ060-067-132200-
BERKS PA-CHESTER PA-
432 PM EDT SAT AUG 13 2011
...STRONG THUNDERSTORMS WILL MOVE THROUGH THE AREA LATE THIS
AFTERNOON...
SHOWERS AND THUNDERSTORMS WILL BE MOVING THROUGH THE REGION LATE
THIS AFTERNOON. SOME THUNDERSTORMS COULD PRODUCE GUSTY WINDS UP TO
40 MPH...HEAVY RAIN...SMALL HAIL AND LIGHTNING. PONDING OF WATER IS
POSSIBLE IN AREAS OF POOR DRAINAGE.
MORE RAIN IS ON TAP FOR THE LATE OVERNIGHT HOURS AND ON SUNDAY. A
FLOOD WATCH HAS BEEN POSTED FOR THE REGION THROUGH LATE SUNDAY NIGHT.
LAT...LON 4051 7643 4059 7603 4064 7600 4068 7589
4029 7567 4025 7569 4020 7557 4009 7545
4007 7537 4004 7543 3999 7545 3987 7562
3984 7560 3982 7570 3973 7578 3973 7615
3987 7601 4011 7595 4014 7590 4050 7644
JJMSpecial weather statement, Aug 13, 4:06 PM EST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
506 PM EDT SAT AUG 13 2011
PAZ054-055-132230-
CARBON PA-MONROE PA-
506 PM EDT SAT AUG 13 2011
...A STRONG THUNDERSTORM WILL AFFECT CARBON AND MONROE COUNTIES...
AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF WILKES-BARRE...MOVING EAST
AT 20 MPH. THE THUNDERSTORM WILL BE NEAR...WHITE HAVEN AROUND 530
PM...LAKE HARMONY AROUND 600 PM...POCONO RACEWAY AND MECKESVILLE
AROUND 615 PM.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.
EXPECT SMALL HAIL AND FREQUENT...CLOUD TO GROUND LIGHTNING FROM THIS
STORM. HEAVY DOWNPOURS RESULTING IN THE PONDING OF WATER IN AREAS OF
POOR DRAINAGE CAN ALSO BE EXPECTED.
LAT...LON 4121 7514 4116 7517 4114 7507 4109 7503
4110 7499 4108 7497 4100 7511 4096 7515
4087 7529 4084 7582 4091 7599 4100 7575
4105 7578 4110 7577 4114 7570 4113 7564
4123 7554 4125 7546 4126 7514
FORECASTER: JJMFlash Flood, Berks
- When
- August 13, 9:15 PM EST to August 14, 12:00 AM EST
- Where
- Berks County, 1.34 mi ENE of Jalappa to 0.73 mi NW of West Hamburg
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 40.539, -76.028
Thunderstorms with very heavy rain caused roadway flooding and flash flooding of smaller streams in Albany, Greenwich, Tilden and Windsor Townships as well as Hamburg across the northern tier of Berks County. A few homes were also flooded and a mud slide was reported in Hamburg. Event precipitation totals included 4.17 inches in Hamburg.
Flash Flood, Lehigh
- When
- August 13, 9:30 PM EST to August 14, 12:30 AM EST
- Where
- Lehigh County, 0.86 mi WNW of Balliettsville to 0.57 mi NW of Hynemansville
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 40.683, -75.586
Thunderstorms with very heavy rain caused roadway flooding and flash flooding of smaller streams across the central third of Lehigh County from Allentown, Bethlehem and Hanover westnorthwest through all of the Whitehall Townships as well as Lowhill and Weisenberg Townships. In Allentown, the heavy rain caused a roof collapse and the evacuation of thirteen people. Event precipitation totals included 4.24 inches at the Lehigh Valley International Airport, 3.90 inches in Allentown and 3.73 inches in Schnecksville.
Flash Flood, Northampton
- When
- August 13, 10:40 PM EST to August 14, 2:35 AM EST
- Where
- Northampton County, 0.82 mi NNW of Bethlehem to 1.37 mi WSW of Bethlehem
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.641, -75.387
Flash flooding along the Monocacy Creek caused the evacuation of vendors at the Musikfest in the historical district in Bethlehem. Both the Handwerkplatz and Volksplatz were evacuated and canceled for the 14th. Some vendors lost jewelry, tubs and tablecloths. Vehicles were flooded as was some electrical equipment and tents. Several booths and propane tanks were swept away. No injuries were reported. The Monocacy Creek at Bethlehem was above its 4.5 foot flood stage from 1140 p.m. EDT on the 13th through 335 a.m. EDT on the 14th. It crested at 5.18 feet at 1 a.m. EDT on the 14th. Precipitation event totals included 5.20 inches in Bethlehem, 5.18 inches in Nazareth and 4.53 inches in Glendon.
Flash Flood, Philadelphia
- When
- August 14, 5:51 AM EST to 10:45 AM EST
- Where
- Philadelphia County, 1.74 mi ESE of Fox Chase to 0.66 mi SW of Crescentville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.059, -75.051
Heavy rain from thunderstorms caused flash flooding along the Pennypack and in particular Frankford Creek in Philadelphia. The Frankford Creek at Castor Avenue was above its 7 foot flood stage from 705 a.m. EDT through 737 a.m. EDT on the 14th. It crested at 8.08 feet at 715 a.m. EDT. The Pennypack Creek at the Rhawn Street Bridge was above its 7 foot flood stage from 651 a.m. EDT through 821 p.m. EDT on the 14th. It crested at 7.64 feet at 415 p.m. EDT. Event precipitation totals included 5.80 inches in Rockledge and at the Philadelphia International Airport and 4.18 inches in Wyndmoor.
Flood, Northampton
- When
- August 14, 7:52 AM EST to 10:02 AM EST
- Where
- Northampton County, 1.36 mi NNW of Bethlehem to 1.28 mi NW of Bethlehem
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.648, -75.390
Runoff from the heavier rain overnight and more showers and thunderstorms during the morning of the 14th caused renewed flooding along the Monocacy Creek. The Monocacy Creek at Bethlehem was above its 4.5 foot flood stage again from 852 a.m. EDT through 1102 a.m. EDT on the 14th. It crested at 4.57 feet at 945 a.m. EDT. Two day precipitation event totals included 5.20 inches in Bethlehem, 5.18 inches in Nazareth and 4.53 inches in Glendon.
Flood, Philadelphia
- When
- August 14, 10:45 AM EST
- Where
- Philadelphia County, 1.74 mi ESE of Fox Chase to 1.21 mi NNW of Tacony
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.059, -75.051
Runoff flooding from heavy rain continued on the Pennypack Creek through the afternoon and into the evening of the 14th. The Pennypack Creek at the Rhawn Street Bridge was above its 7 foot flood stage from 651 a.m. EDT through 821 p.m. EDT on the 14th. It crested at 7.64 feet at 415 p.m. EDT. Event precipitation totals included 5.80 inches in Rockledge and at the Philadelphia International Airport and 4.18 inches in Wyndmoor.
Flood, Delaware
- When
- August 14, 2:00 PM EST to 5:00 PM EST
- Where
- Delaware County, 0.48 mi W of Primos to 0.17 mi WSW of Primos
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.931, -75.309
The runoff from heavy rain earlier in the day caused flooding along the Darby Creek and closed MacDade Boulevard in Darby. Flooding was also reported in Clifton Heights between Baltimore Avenue and Springfield Road. Event precipitation totals included 6.13 in Nether Providence Township and 2.86 inches in Aston.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Indiana, August 13, 20117 deaths · 43 injured · $998,000 · 1.75 in hail · 28 events
- Hail and Damaging Wind in Illinois, August 13, 2011$2.1 million · 2.5 in hail · 24 events
- Lightning Strike in Louisiana, August 13, 201115 injured · 1 event
- Damaging Winds in Mississippi, August 13, 20111 injured · $256,000 · 70 kt wind · 5 events
- Flash Flooding and Hail in Michigan, August 13, 2011$200,000 · 55 kt wind · 7 events
- Damaging Winds in Kentucky, August 13, 2011$35,000 · 60 kt wind · 25 events
- Hail and Damaging Winds in New York, August 13, 2011$60,000 · 52 kt wind · 4 events
- Damaging Winds in Louisiana, August 13, 2011$46,000 · 55 kt wind · 4 events
- Flash Flood and Flood in South Carolina, August 13, 2011$35,000 · 2 events
- Flood and Hail in Illinois, August 13, 2011$7,000 · 2 in hail · 25 events
- Damaging Winds in Florida, August 13, 20112 injured · 50 kt wind · 6 events
- Hail and Damaging Winds in Georgia, August 13, 2011$19,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345391, 345411, 345362, 345523, 345367, 345527, 345469.